Format

Send to

Choose Destination
See comment in PubMed Commons below
Br J Haematol. 1983 Sep;55(1):155-60.

Demonstration of an immune-mediated mechanism of penicillin-induced neutropenia and thrombocytopenia.

Abstract

Severe neutropenia may be a more common complication of high-dose penicillin therapy than previously recognized. This report describes five such patients, one of whom also had thrombocytopenia. The neutrophil and platelet counts rapidly increased on stopping penicillin, and the bone-marrow, which was hypocellular in some cases, became normal. Further studies on one of these patients, using a fluorescent antiglobulin technique with paraformaldehyde-fixed cells, demonstrated a complement-fixing IgG penicillin antibody reacting with the patient's granulocytes and platelets in the presence of the drug. This suggested an immune mechanism similar to the well-recognized penicillin-induced immune haemolytic anaemia. The associated bone-marrow hypoplasia may also be due to antibody-mediated suppression of penicillin-coated precursor cells.

PMID:
6882683
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center